Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 61, NWS Columbia, SC

July 28, 2021Chesterfield County, Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2021, 6:19 PM EDT for Chesterfield County, Kershaw County, Lee County, South Carolina. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 6:19 PM EDT (22:19 UTC)
Expired
Jul 28, 2021, 7:15 PM EDT
In force
56 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Chesterfield County, SC, Kershaw County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:24 PM EDTTSTM WND DMG8 Nnw Bethune, SCKERSHAW CO DISPATCH REPORTED TREES DOWN AT PORTER RD AND NEWMAN RD NORTH OF BETHUNE. TIME ESTIMATED.
Jul 28, 6:30 PM EDTTSTM WND DMG5 Wnw Bethune, SCKERSHAW CO DISPATCH REPORTED TREES DOWN ON MILL CREEK RD IN BETHUNE, EXACT LOCATION NOT GIVEN. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1406 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

883 
WUUS52 KCAE 282219
SVRCAE
SCC025-055-061-282315-
/O.NEW.KCAE.SV.W.0061.210728T2219Z-210728T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
619 PM EDT Wed Jul 28 2021

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northern Lee County in central South Carolina...
  Southwestern Chesterfield County in central South Carolina...
  Eastern Kershaw County in central South Carolina...

* Until 715 PM EDT.

* At 617 PM EDT, a severe thunderstorm was located 7 miles southwest
  of Carolina Sandhills Wildlife Refuge, or 16 miles northwest of
  Hartsville, moving south at 15 mph.

  HAZARD...70 mph wind gusts and quarter size hail. This storm is 
           rotating and may produce a funnel cloud.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Camden, Bishopville, Lee State Park, Mt Pisgah, Cassatt, Goodale
  State Park, Mcbee, Bethune, Lucknow, North Central High School,
  North Towne Square Shopping Center, Antioch, Midway Elementary
  School, Woodward Airfield and Ashland.

This includes Interstate 20 in South Carolina between mile markers 96
and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3416 8016 3418 8064 3449 8055 3451 8052
      3454 8054 3457 8053 3462 8040 3455 8020
      3443 8016 3436 8029 3432 8024 3437 8018
      3432 8017 3428 8013 3423 8011 3420 8011
TIME...MOT...LOC 2217Z 008DEG 14KT 3449 8032 

HAIL...1.00IN
WIND...70MPH
 
$$

CJR
1 follow-up statement
603 
WWUS52 KCAE 282254
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
654 PM EDT Wed Jul 28 2021

SCC025-282304-
/O.CAN.KCAE.SV.W.0061.000000T0000Z-210728T2315Z/
Chesterfield SC-
654 PM EDT Wed Jul 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHESTERFIELD
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3416 8016 3418 8064 3449 8055 3436 8029
      3432 8024 3437 8018 3432 8017 3428 8013
      3423 8011 3420 8011
TIME...MOT...LOC 2254Z 013DEG 25KT 3428 8051 

$$

SCC055-061-282315-
/O.CON.KCAE.SV.W.0061.000000T0000Z-210728T2315Z/
Lee SC-Kershaw SC-
654 PM EDT Wed Jul 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHERN LEE AND CENTRAL KERSHAW COUNTIES...

At 654 PM EDT, a severe thunderstorm was located over Goodale State
Park, or near Camden, moving south at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Camden, Bishopville, Cassatt, Lee State Park, Goodale State Park,
Lucknow, North Central High School, North Towne Square Shopping
Center, Woodward Airfield, Antioch, Ashland and Midway Elementary
School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3416 8016 3418 8064 3449 8055 3436 8029
      3432 8024 3437 8018 3432 8017 3428 8013
      3423 8011 3420 8011
TIME...MOT...LOC 2254Z 013DEG 25KT 3428 8051 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:40 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 28, 1:40 PM EDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
140 PM EDT Wed Jul 28 2021

.SYNOPSIS...
Showers and thunderstorms across the eastern half of the region
today. Very hot and humid for Thursday and Friday with heat
indexes exceeding 105 F. The pattern begins to change by the
weekend as a large upper trough builds to our west with good
chances for rain each day, Sunday through Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
While the center of the low continues to pull away from the
area this afternoon, a weak trof is left behind, focusing shower
and thunderstorm activity mainly in the eastern portions of the
CWA. Some local spots have radar rainfall estimates in excess
of 3 inches today, and those locations are currently under flood
advisories.

With drier air at mid and upper levels continue to move in from
the northwest, the activity should gradually die down as the sun
sets and instability decreases.

Overnight, weak high pressure will settle across the area,
leading to light winds and mostly clear skies. It looks like
another round of patchy early morning fog is in store as temps
cool down near the dew points overnight and lingering moisture
remains trapped near the surface underneath a radiation
inversion. It could be a little more widespread than this
morning, with many fog prone areas seeing reductions in
visibility by the time of the early morning commute.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Summary: Above average temperatures nearing 100 F with
relatively low rain chances expected both Thursday and Friday.
While a heat advisory is not currently in effect, heat indexes
will near 110 F so precautions are highly recommended.

The short term pattern is primarily driven by a strong ridge across
the southwestern US and a nearly stationary trough along the
northeastern US coast, keeping the fa under northwesterly flow
aloft. At the surface, a weak front will be to our south by
Thursday morning and will help drop PWATs a bit before
recovering Thursday afternoon to near 2 inches as southwest
surface winds increase. The fa will remain under weak general
subsidence as heights rise to our northeast. So only isolated
showers or thunderstorms are expected Thursday afternoon. Highs
in the upper 90s with scattered cumulus and light winds,
overnight lows in the mid 70s.

A weak boundary will cross the area Friday and help shift winds
around to northwest throughout the day. The boundary will do
little to change the overall pattern through, with highs still
expected to near or exceed 100 F across much of the fa. While a
heat advisory may be possible, the combination of downsloping
and slightly drier air behind the boundary should help keep dew
points low enough to avoid heat indexes exceeding 110 F. But
this will be closely monitored. Chances of rain increase
slightly late Friday evening as some weak surface convergence
along the boundary and diffluence aloft coincide, which could
trigger some scattered showers. With some dry air mixing aloft
and increasing mid-level lapse rates, instability will be high
late Friday. So any storms that do develop could be strong.
Highs around 100 F with winds peaking around 6-8 mph out of the
west in the afternoon, overnight lows again in the mid 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Summary: A sharp pattern change expected over the weekend, switching
from hot and relatively dry to below average temperatures and wet.

The primary mechanism will be the weakening upper level ridge to our
west and a series of diving shortwaves along the western edge of the
upper level trough to our north. This will allow the trough to
deepen and retrograde slightly such that we sit just east of
the trough axis. PWATs are then able to surge over 2 inches
across the area within a broad area of divergence aloft, just
downstream of the mid-level vort max. There is fairly good
agreement across the ensemble and blend guidance on this pattern
developing, so confidence is relatively high. With deep
southwesterly flow and a favorable synoptic setup, PoPs are at
least chance each day, Sunday through Wednesday. PoP confidence
increases each day as well, bringing likely in for Monday and
Tuesday. Temperatures are expected to remain at least several
degrees below average, with a decent chunk of guidance keeping
highs temperatures in the low-mid 80s Tuesday and Wednesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Convection has remained south of all the TAF sites except OGB
so far today, and I don;t expect that to change for the
remainder of the afternoon as support for thunderstorms slowly
decreases through the day for the AGS and CAE area terminals.
OGB still has the threat for thunderstorms through mid
afternoon, however, as they have more moisture and surface
convergence in that part of the CWA.

Tonight, all convection should come to an end by sunset or
shortly after, with mostly clear skies and light winds through
the remainder of the evening. Once we get to the late night and
early morning hours, though, we will likely see patchy fog
develop, with some MVFR or IFR vsbys possible, especially at
fog prone AGS and OGB. That should burn off by mid morning.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms with
associated restrictions Saturday and Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 28, 4:34 AM EDT, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
434 AM EDT Wed Jul 28 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-290845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
434 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will rise into the upper 90s to around 100 Thursday
through Saturday and combined with the humidity heat index values
will be between 105 and 109 each afternoon. Heat advisories may be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 28, 4:17 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
417 PM EDT Wed Jul 28 2021

GAZ063>065-077-282045-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-
417 PM EDT Wed Jul 28 2021

...Strong Thunderstorms Will Impact Portions of northwestern Burke...
southwestern Richmond...southeastern McDuffie and south central
Columbia Counties Until 445 PM EDT....

At 416 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Fort Gordon, moving south at 10 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Hephzibah, South Augusta, Blythe, Keysville, Ellwood, Leitner Lake
Conference Center, Diamond Lakes Regional Park, Bath-Edie and Pea
Patch Aerodrome.

LAT...LON 3345 8227 3339 8207 3314 8212 3318 8225
      3322 8223 3326 8225 3327 8229 3330 8231
      3331 8234 3331 8237
TIME...MOT...LOC 2016Z 021DEG 9KT 3336 8220

CJR
Special weather statement, Jul 28, 5:15 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
515 PM EDT Wed Jul 28 2021

SCZ016-282215-
Chesterfield SC-
515 PM EDT Wed Jul 28 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 615 PM EDT....

At 514 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Wallace, or 8 miles southwest of
Rockingham, moving south at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Cheraw, Cheraw State Park, Cheraw Municipal Airport, Northeastern
Technical College, Society Hill, McFarlan and Cheraw Fish Hatchery.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7999 3449 8003 3450 8005
      3481 7997 3481 7994 3476 7993 3474 7989
      3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 2114Z 004DEG 16KT 3483 7986

CJR
Local storm report, Jul 28, 5:56 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     4 WNW CHERAW            34.71N 79.96W
07/28/2021  M68 MPH          CHESTERFIELD       SC   AWOS

            AWOS UNIT AT CHERAW MUNICIPAL AIRPORT
            MEASURED A WIND GUST OF 59 KNOTS OR 68 MPH.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:05 PM EDTSpecial Weather StatementCAEOrangeburg25 min
Jul 28, 12:42 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell2 hr
Jul 28, 1:06 PM EDTAreal Flood AdvisoryCAEBamberg, Orangeburg2 hr
Jul 28, 5:15 PM EDTSpecial Weather StatementCAEMarlboro60 min
Jul 28, 5:45 PM EDTSevere Thunderstorm WarningCAEChesterfield60 min
Jul 28, 6:50 PM EDTSpecial Weather StatementCAELancaster25 min
Jul 28, 7:06 PM EDTSpecial Weather StatementCAERichland24 min
Jul 28, 7:14 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland, Sumter61 min
Jul 28, 7:39 PM EDTSpecial Weather StatementCAELancaster36 min
Jul 28, 7:46 PM EDTAreal Flood AdvisoryCAELexington, Richland119 min
Jul 28, 7:58 PM EDTFlash Flood WarningCAELexington, Richland2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.